Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 31, 2012, 7:10 PM CDT for Hale County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 7:10 PM CDT (00:10 UTC)
- Expired
- May 31, 2012, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
County Hale County, AL
The radar
The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
924
WWUS84 KBMX 010010
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU MAY 31 2012
ALZ032-010045-
HALE AL-
710 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR HALE COUNTY UNTIL 745 PM CDT...
AT 708 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARCOLA...OR NEAR DEMOPOLIS...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
WEDGEWORTH...
SAWYERVILLE...
EVANSVILLE...
GREENSBORO MUNICIPAL AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3276 8787 3279 8782 3289 8780 3291 8742
3283 8742 3283 8747 3266 8747 3265 8752
3249 8753 3248 8772 3252 8773 3252 8781
3258 8779 3259 8774 3262 8780 3265 8774
3265 8779 3271 8779 3271 8783 3275 8781
TIME...MOT...LOC 0011Z 245DEG 38KT 3260 8778
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 31, 6:45 PM CDT, 25 minutes earlier.
Area forecast discussion, May 31, 6:45 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT THU MAY 31 2012 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED IN ASSOCIATION WITH AN UPPER LEVEL TROUGH/LOW LEVEL MOISTURE AXIS/LEFTOVER BOUNDARY FROM PREVIOUS CONVECTION/CLOUD LINE HEATING DIFFERENTIAL. THIS ACTIVITY HAS KEPT CLOUD COVER ACROSS THE AREA TODAY LIMITING THE OVERALL INSTABILITY. ADDITIONALLY...THIS ACTIVITY HAS DELAYED THE RETURN MOISTURE FROM THE SOUTH. AN MCV WAS MOVING NORTHEASTWARD INTO WESTERN GEORGIA AND THE MORE STABLE ATMOSPHERE HAS NOT INTERACTED WITH THIS FEATURE MUCH AT ALL. THEREFORE...CAN NOT RULE OUT AN ISOLATED SEVERE STORM ANYWHERE THIS AFTERNOON...BUT THESE SHOULD BE SOMEWHAT LIMITED TO AREAS THAT HAVE HEATED UP SOUTH AND WEST. THE THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN. SEVERAL LARGE SCALE AND SMALL SCALE FEATURES HAVE COMBINED TO KICK OFF THUNDERSTORMS FROM SOUTHERN LOUISIANA TO SOUTHERN INDIANA THIS AFTERNOON. THE AREA FROM NORTHERN MISSISSIPPI INTO NORTHEAST ARKANSAS HAS ORGANIZED A BIT AND DAMAGING WINDS AND HAIL HAVE BEEN REPORTED. ANOTHER AREA IN LOUISIANA REMAINS STRONG TO SEVERE WITH ACTIVITY FILLING IN IN BETWEEN THESE AREAS. ON THE CURRENT TRAJECTORY THE STORMS WILL BEGIN MOVING INTO WESTERN ALABAMA BETWEEN 4 PM AND 7 PM. THE PREVIOUSLY MENTIONED INHIBITIONS HAVE CREATED A GREAT CHALLENGE ON HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE MEAN TROUGH PUSHES THE ACTIVITY THIS WAY. WILL GO WITH THE IDEA THAT THE GREATEST SEVERE RISK WILL BE WEST OF A LINE FROM UNIONTOWN TO ALABASTER TO ONEONTA FROM 4 PM UNTIL MIDNIGHT. EVEN WITH THE SYNOPTIC LIFT AND HEIGHT FALLS ALOFT APPROACHING...THE STORMS SHOULD EXHIBIT A WEAKENING TREND LATE TONIGHT. SO ALL OTHER AREAS MAY STILL RECEIVE AN ISOLATED SEVERE STORM AT SOME POINT OVERNIGHT...BUT THE INTENSITY SHOULD STILL OVERALL GO DOWN. A LINGERING STRONG TO SEVERE STORM MAY STILL BE SOUTH OF INTERSTATE 20 ON FRIDAY MORNING...BUT WITH LIMITED SURFACE HEATING...COVERAGE OF THESE STORMS WILL BE VERY LIMITED AND CONFIDENCE IS LOW. BELIEVE THE COLD FRONT WILL PUSH EASTWARD FAR ENOUGH BY FRIDAY AFTERNOON THAT STORMS WILL BE VERY LIMITED BY AFTERNOON TO AREAS NEAR TROY AND EUFAULA AT BEST. REMOVED ANY MENTION INTO FRIDAY EVENING. MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND ARE EXHIBITING GOOD RUN TO RUN CONTINUITY. THE LARGE EAST COAST UPPER TROUGH WILL HAVE A GREATER INFLUENCE THAN THE WESTERN RIDGE AS MENTIONED YESTERDAY. A WEAK SURFACE FRONT ENTERS THE AREA ON MONDAY AND VERY SLOWLY MOVES SOUTHWARD. THIS BOUNDARY MAY BE THE FOCUS OF A FEW STORMS BUT THE AMOUNT OF AVAILABLE MOISTURE IS STILL IN QUESTION. KEPT 15-30 POPS IN EACH PERIOD NEXT WEEK. TEMPERATURES COOL OFF BELOW NORMAL THIS WEEKEND AND BOUNCE BACK TO JUST ABOVE NORMAL NEXT WEEK. 75 && .AVIATION... 00Z TAF DISCUSSION. A SOLID LINE OF SHWRS AND TSTMS WILL TRACK EASTWARD ACROSS WEST ALABAMA THRU 02Z. THE LEADING EDGE OF THE LINE WILL PRODUCE WESTERLY WIND GUSTS OF 25 TO 35 KNOTS WITH VSBYS AOB 1 MILE IN TSRA. ONCE THE INITIAL GUST FRONT MOVES THROUGH...RAIN WITH EMBEDDED TSRA WILL LAST FOR SEVERAL HOURS. ALL TAF SITES WILL EXPERIENCE THE EFFECTS OF THIS FEATURE WITH THE POSSIBLY EXCEPTION OF KANB AND KTOI. THE INTENSITY OF THE LINE WILL DIMINISH BY 02Z AND UNCERTAIN IF THE ACTIVITY WILL HOLD TOGETHER FOR THESE EASTERN TAF SITES. A COLD FRONT WILL BE NEAR THE I-59 CORRIDOR BY 12Z AND ADDITIONAL SHWRS AND TSTMS WILL LIKELY DEVELOP ALONG AND JUST AHEAD OF THE FRONT. STORMS WILL LIKELY BE LESS INTENSE WITH THIS SYSTEM DUE TO MORE STABLE CONDS ACROSS THE AREA AT THAT TIME. THERE WILL LIKELY BE MVFR CIGS DEVELOPING AHEAD OF COLD FRONT BETWEEN THE HOURS OF 1000 UTC AND 1500 UTC. RAIN WILL END WITH FROPA WITH CLEARING SKIES SEVERAL HOURS AFTER FROPA. 58/ROSE && .HYDROLOGY... AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAIN REMAINS A POSSIBILITY THIS AFTERNOON THROUGH EARLY FRIDAY. ISOLATED SPOTS RECEIVED 2 TO 3 INCHES OF RAIN OVERNIGHT WHILE OTHERS MEASURED NOTHING. EXPECTED A FAIRLY WIDESPREAD RAIN EVENT OVERNIGHT INTO FRIDAY. AT THIS TIME IT APPEARS THAT CUMULATIVE RAINFALL TOTALS WILL AVERAGE AROUND AN INCH OR LESS BUT LOCALIZED HIGHER AMOUNTS OF TWO INCHES OR MORE WILL BE POSSIBLE. ONCE THE FRONT MOVES EAST OF THE AREA DRIER AIR WILL OVERSPREAD CENTRAL ALABAMA THROUGH MUCH OF THE WEEKEND WITH DRY CONDITIONS RETURNING. SINCE CENTRAL ALABAMA STREAMFLOWS REMAIN LOW AT THIS TIME...WIDESPREAD FLOODING ISSUES ARE NOT EXPECTED. BUT IF ANY AREAS RECEIVE MULTIPLE STORMS OR HEAVY RAIN...A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES. 75/41 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 77 54 80 59 / 80 40 10 10 10 ANNISTON 68 79 59 81 62 / 70 40 10 10 10 BIRMINGHAM 68 78 54 81 64 / 80 30 0 10 10 TUSCALOOSA 70 79 56 83 62 / 80 20 0 10 10 CALERA 68 80 58 79 64 / 80 30 0 10 10 AUBURN 69 80 60 82 66 / 50 60 10 10 10 MONTGOMERY 70 83 60 85 65 / 60 40 10 10 10 TROY 67 82 58 84 62 / 50 60 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/56
Hazardous weather outlook, May 31, 1:56 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT THU MAY 31 2012 ALZ011>015-017>050-011900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 156 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. ANY STORM THAT DEVELOPS WILL POSE A THREAT OF DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT COULD AFFECT WESTERN COUNTIES AS EARLY AS 4 PM AND LAST UNTIL MIDNIGHT. THIS ACTIVITY WILL SPREAD EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS LASTING THROUGH 6 AM FRIDAY MORNING. THE GREATEST SEVERE STORM THREAT EXISTS WEST OF A LINE FROM UNIONTOWN...TO ALABASTER...TO ONEONTA. THE PRIMARY THREAT IS DAMAGING STRAIGHT- LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. SOME WEAKENING OF STORMS IS EXPECTED AFTER MIDNIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH 6 PM GENERALLY FOR AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE STORM THREAT EXISTS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO ROANOKE. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY THIS AFTERNOON INTO FRIDAY. 75
In the hours before
Local storm report, May 31, 4:39 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST 2 NW MONTGOMERY 32.38N 86.31W
05/31/2012 M58 MPH MONTGOMERY AL BROADCAST MEDIA
ON RSA CAMERA IN DOWNTOWN MONTGOMERY.
&&
AGSpecial weather statement, May 31, 4:44 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU MAY 31 2012
ALZ037-043-045-312245-
ELMORE AL-MACON AL-TALLAPOOSA AL-
444 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...WESTERN
MACON AND ELMORE COUNTIES UNTIL 545 PM CDT...
AT 441 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WAUGH...OR 10 MILES SOUTHWEST OF MILSTEAD...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WETUMPKA...
MILSTEAD...
TALLASSEE...
TUSKEGEE...
EMERALD MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3226 8587 3230 8590 3228 8590 3229 8594
3232 8596 3234 8599 3242 8603 3240 8605
3243 8619 3246 8619 3247 8623 3250 8625
3248 8629 3265 8642 3275 8602 3276 8572
3231 8570
TIME...MOT...LOC 2144Z 229DEG 20KT 3238 8604
61Special weather statement, May 31, 6:02 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT THU MAY 31 2012
ALZ011-012-022-312345-
LAMAR AL-MARION AL-PICKENS AL-
602 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...MARION AND LAMAR
COUNTIES UNTIL 645 PM CDT...
AT 559 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TREMONT TO PANOLA...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
VERNON...
ALICEVILLE...
MILLPORT...
CARROLLTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3431 8818 3431 8764 3392 8767 3392 8795
3389 8796 3353 8794 3352 8784 3315 8784
3304 8805 3304 8814 3299 8818 3299 8834
TIME...MOT...LOC 2302Z 270DEG 25KT 3429 8814 3300 8829
61Special weather statement, May 31, 6:35 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT THU MAY 31 2012
ALZ039-010030-
MARENGO AL-
635 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 730 PM
CDT...
AT 633 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF SWEET WATER...OR 20 MILES SOUTH OF
LINDEN...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
DEMOPOLIS...
SWEET WATER...
MYRTLEWOOD...
DIXONS MILL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3218 8801 3229 8803 3231 8794 3237 8805
3243 8803 3252 8792 3252 8784 3255 8784
3252 8782 3252 8773 3248 8772 3248 8753
3231 8753 3231 8750 3214 8752 3212 8762
3201 8762 3198 8767 3199 8801 3206 8807
TIME...MOT...LOC 2335Z 237DEG 17KT 3204 8792
61Local storm report, May 31, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 6 SSE YORK 32.42N 88.27W
05/31/2012 SUMTER AL FIRE DEPT/RESCUE
SEVERAL TREES DOWN.
&&
MROSESpecial weather statement, May 31, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU MAY 31 2012
ALZ032-010045-
HALE AL-
710 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR HALE COUNTY UNTIL 745 PM CDT...
AT 708 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARCOLA...OR NEAR DEMOPOLIS...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
WEDGEWORTH...
SAWYERVILLE...
EVANSVILLE...
GREENSBORO MUNICIPAL AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3276 8787 3279 8782 3289 8780 3291 8742
3283 8742 3283 8747 3266 8747 3265 8752
3249 8753 3248 8772 3252 8773 3252 8781
3258 8779 3259 8774 3262 8780 3265 8774
3265 8779 3271 8779 3271 8783 3275 8781
TIME...MOT...LOC 0011Z 245DEG 38KT 3260 8778
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:27 PM CDT | Special Weather Statement | BMX | Perry | 48 min |
| May 31, 9:08 PM CDT | Special Weather Statement | BMX | Tallapoosa | 52 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.